Alert archive / California / Wind Advisories in 2017

Wind Advisory 30, NWS Medford, OR

September 5, 2017Siskiyou County, California

NWS Medford, OR issued this wind advisory at Sep 5, 2017, 9:18 PM PDT for Siskiyou County, California. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2017, 9:18 PM PDT (04:18 UTC)
Expired
Sep 6, 2017, 12:08 AM PDT
In force
3 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3171 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS76 KMFR 060418
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
918 PM PDT Tue Sep 5 2017

...Gusty winds in the Shasta and Scott Valleys...
...Dense smoke expected through midday Thursday...

.Gusty winds have developed in the Shasta and Scott Valleys. These
winds will diminish later tonight, but may return Wednesday
afternoon and evening.

Periods of dense smoke will persist through midday Thursday 
across the mid-elevations and valleys of Siskiyou County from the 
Shasta Valley westward. Dense smoke will also persist in the 
Southern Oregon Cascades near Union Creek and Diamond lake and in 
eastern Douglas county near Steamboat through late this evening.

CAZ080-081-061630-
/O.NEW.KMFR.WI.Y.0030.170906T0418Z-170906T0900Z/
/O.CON.KMFR.SM.Y.0005.000000T0000Z-170907T1900Z/
Western Siskiyou County-Central Siskiyou County-
Including the cities of Etna, Fort Jones, Yreka, and Weed
918 PM PDT Tue Sep 5 2017

...WIND ADVISORY IN EFFECT UNTIL 2 AM PDT WEDNESDAY...
...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL NOON PDT
   THURSDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 2 AM PDT Wednesday. 

* Visibilities: A quarter of a mile or less at times.

* Locations in the dense smoke advisory: Mid-elevations and 
  valleys of Siskiyou County from the Shasta Valley westward.

* Dense Smoke Impacts: Dense smoke from wildfires will create
  hazardous driving conditions at times on area roadways. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

* Winds...South to southeast winds 15 to 25 mph gusting to 45 mph. 

* Timing...Winds will diminish later tonight.

* Locations include...Weed...Montague...Siskiyou...Etna...Fort
  Jones.

* Impacts...I-5 and CA 3 will be impacted by these winds. 

Precautionary/preparedness actions...

* If driving, slow down, use your headlights, and leave plenty 
  of distance between you and other vehicles. 

* Check up on relatives and neighbors, as well as outdoor pets 
  and livestock. 

&&

$$

CAZ082>084-061630-
/O.CON.KMFR.SM.Y.0005.000000T0000Z-170907T1900Z/
South Central Siskiyou County-
North Central and Southeast Siskiyou County-
Northeast Siskiyou and Northwest Modoc Counties-
918 PM PDT Tue Sep 5 2017

...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL NOON PDT
   THURSDAY...

* Visibilities: A quarter of a mile or less at times.

* Locations in the dense smoke advisory: Mid-elevations and
  valleys of eastern Siskiyou County and northwest Modoc County. 

* Dense Smoke Impacts: Dense smoke from wildfires will create
  hazardous driving conditions at times on area roadways. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

* If driving, slow down, use your headlights, and leave plenty 
  of distance between you and other vehicles. 

* Check up on relatives and neighbors, as well as outdoor pets 
  and livestock. 

&&

$$

ORZ025-027-061630-
/O.CON.KMFR.SM.Y.0005.170906T2200Z-170907T0700Z/
Eastern Douglas County Foothills-South Central Oregon Cascades-
Including the cities of Steamboat, Toketee Falls, and Union Creek
918 PM PDT Tue Sep 5 2017

...DENSE SMOKE ADVISORY REMAINS IN EFFECT FROM 3 PM WEDNESDAY TO
   MIDNIGHT PDT WEDNESDAY NIGHT...

* Visibilities: A quarter of a mile or less at times.

* Locations in the dense smoke advisory: Eastern Douglas county,
  and northeast Jackson county including Steamboat, Toketee Falls,
  and Union Creek. This also impacts Highway 230 between Union
  Creek and Diamond Lake, Highway 62 from Union Creek to near
  Crater Lake and Highway 138. 

* Dense Smoke Impacts: Dense smoke from wildfires will create
  hazardous driving conditions at times on area roadways. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

* If driving, slow down, use your headlights, and leave plenty 
  of distance between you and other vehicles. 

* Check up on relatives and neighbors, as well as outdoor pets 
  and livestock. 

&&

$$
1 follow-up statement
037 
WWUS76 KMFR 060708
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1208 AM PDT Wed Sep 6 2017

...Dense smoke expected through midday Thursday...

.Periods of dense smoke will persist through midday Thursday 
across the mid-elevations and valleys of Siskiyou County from the 
Shasta Valley westward. Dense smoke will also persist in the 
Southern Oregon Cascades near Union Creek and Diamond lake and in 
eastern Douglas county near Steamboat through late this evening.

CAZ080-081-062300-
/O.CAN.KMFR.WI.Y.0030.000000T0000Z-170906T0900Z/
/O.CON.KMFR.SM.Y.0005.000000T0000Z-170907T1900Z/
Western Siskiyou County-Central Siskiyou County-

1208 AM PDT Wed Sep 6 2017

...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL NOON PDT
   THURSDAY...
...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

* Visibilities: A quarter of a mile or less at times.

* Locations in the dense smoke advisory: Mid-elevations and 
  valleys of Siskiyou County from the Shasta Valley westward. 

* Dense Smoke Impacts: Dense smoke from wildfires will create 
  hazardous driving conditions at times on area roadways. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

* If driving, slow down, use your headlights, and leave plenty 
  of distance between you and other vehicles. 

* Check up on relatives and neighbors, as well as outdoor pets 
  and livestock. 

&&

$$

CAZ082>084-062300-
/O.CON.KMFR.SM.Y.0005.000000T0000Z-170907T1900Z/
South Central Siskiyou County-
North Central and Southeast Siskiyou County-
Northeast Siskiyou and Northwest Modoc Counties-
1208 AM PDT Wed Sep 6 2017

...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL NOON PDT
   THURSDAY...

* Visibilities: A quarter of a mile or less at times.

* Locations in the dense smoke advisory: Mid-elevations and 
  valleys of eastern Siskiyou County and northwest Modoc County. 

* Dense Smoke Impacts: Dense smoke from wildfires will create 
  hazardous driving conditions at times on area roadways. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

* If driving, slow down, use your headlights, and leave plenty 
  of distance between you and other vehicles. 

* Check up on relatives and neighbors, as well as outdoor pets 
  and livestock. 

&&

$$

ORZ025-027-062300-
/O.CON.KMFR.SM.Y.0005.170906T2200Z-170907T0700Z/
Eastern Douglas County Foothills-South Central Oregon Cascades-
Including the cities of Steamboat, Toketee Falls, and Union Creek
1208 AM PDT Wed Sep 6 2017

...DENSE SMOKE ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
   AFTERNOON TO MIDNIGHT PDT TONIGHT...

* Visibilities: A quarter of a mile or less at times.

* Locations in the dense smoke advisory: Eastern Douglas county, 
  and northeast Jackson county including Steamboat, Toketee 
  Falls, and Union Creek. This also impacts Highway 230 between 
  Union Creek and Diamond Lake, Highway 62 from Union Creek to 
  near Crater Lake and Highway 138. 

* Dense Smoke Impacts: Dense smoke from wildfires will create 
  hazardous driving conditions at times on area roadways. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

* If driving, slow down, use your headlights, and leave plenty 
  of distance between you and other vehicles. 

* Check up on relatives and neighbors, as well as outdoor pets 
  and livestock. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Sep 5, 8:58 PM PDT, 20 minutes earlier.

Area forecast discussion, Sep 5, 8:58 PM PDT, 20 minutes before
Area Forecast Discussion
National Weather Service Medford OR
858 PM PDT Tue Sep 5 2017

.DISCUSSION...A short wave disturbance associated with the upper
level low pressure system off the California coast is moving
northwestward into the CWA this evening and will track through NW
California/SW Oregon overnight into Wednesday morning. There has
been some lightning in portions of Siskiyou and Modoc Counties
this evening, but as of this writing, only about 8 total cloud to
ground strikes. Latest radar shows mostly elevated showers with
some embedded lightning. Expect this to continue to be the case
overnight into Wednesday morning, but 00z guidance is still
hinting that some elevated convection could develop in western
Siskiyou County and perhaps portions of the west side. We won't be
making any changes to the going forecast here as it is currently
handled well.

A break between short waves will occur midday Wednesday, but
afternoon heating should give rise to additional showers and
storms as an additional short wave impulse from the SE by
Wednesday evening. Isolated to scattered showers/t-storms will
continue Wednesday night into Thursday morning, then yet another
short wave will move into the area from the south Thursday
afternoon and evening. This one looks like it will be the
strongest of the bunch with the potential for wetting rainfall in
many areas. With precipitable water values approaching 1.50" from
the Cascades westward both Wednesday and Thursday, storms could
bring the threat of flash flooding, especially to areas recently
burned by wildfires. -Spilde

&&

.AVIATION...06/00Z TAF CYCLE...Wildfire smoke will continue to limit
visibilities to less than 2 miles across a large portion of the CWA
(including KMFR/KRBG/KLMT), especially west of the Cascades through
this evening. Visibilities may improve overnight as vertical mixing
increases, but confidence on the timing and extent of improvement is
low. Scattered showers and isolated thunderstorms have developed
east of the Cascades and will move in a north to northwesterly
direction through this evening. There is a chance that thunderstorms
will continue overnight, mainly from the Cascades east and south of
the Siskiyous. However, thunderstorm chances will become more
widespread, covering most of the forecast area, by early Wednesday
morning and continue into the afternoon.

Marine stratus is expected to return to the coast this evening and
should arrive near KOTH as MVFR ceilings. /BR-y

&&

.MARINE...Updated 200 PM PDT Tuesday 5 September 2017...Low pressure
will near the northern California coast tonight into Wednesday then
linger just off the coast into Friday. This will bring the potential
for showers and thunderstorms to the coastal waters tonight through
Friday.  Winds are expected to remain southerly through Thursday
morning then gradually shift to a northerly direction.  Seas are
expected to be dominated by westerly swell through Thursday.  The
low will gradually move inland and southeastward late Friday then a
weak upper front will moves across the waters Saturday. High
pressure builds into the waters  Sunday with strong and gusty
northerly winds possible. Also very long period northwest swell will
move in Friday and build into the weekend. -CC

&&

.FIRE WEATHER...Updated 850 PM PDT Tuesday 5 September 2017...The
low level northerly flow and upper ridging that brought days of
very low humidity day and night has transitioned to deep layer
southerly flow as the upper ridge shifts eastward and monsoonal
moisture wraps north between the ridge and the offshore upper
low/remnants of Lidia. This will ensure this gradual trend of
higher humidity will continue through the week.

With the increase in moisture, our concern for very dry and windy
conditions diminishes and turns to thunderstorm potential.
Generally, the best chance for scattered thunderstorms exists when
we have a well-defined trigger, usually in the form of a nearby
upper low. So, as the aforementioned upper low gets closer to the
forecast area, our forecast thunderstorm coverage increases, and
impacts to area fires and potential for new fire starts becomes more
likely.

Tonight the low will be about 500 miles to the southwest of the
forecast area, with a minor shortwave affecting Southern Oregon
and Northern California. This shortwaves will interact with
sufficient moisture and may generate showers and isolated to
scattered thunderstorms in northern CA/SW Oregon. As the upper
low moves northward and nears the forecast area, Wednesday into
Thursday morning (Thu afternoon east of the Cascades) will feature
the best chances for scattered thunderstorms and significant
impacts to the forecast area in terms of new fire starts, outflow
winds that could impact active fires and fire crews, and the
potential for rainfall over fires and even the potential for
reduction of smoke in some areas. In this pattern with deep
southerly flow and an approaching upper low, nighttime
thunderstorms are always a threat, and we have included the chance
for nighttime/morning convection early Wednesday and again
Wednesday night/Thursday morning.

Precipitable water values increase sharply through Thursday, so
wetting rains will be possible with thunderstorms. Latest data
suggests Thursday will be the best chance for significant rainfall
as steering flow decreases to around 10kt from the Cascades west
and precipitable water values peak near 1.4in per the GFS20. We
are now forecasting thunderstorms along the Cascades and westward
to the coast on Thursday due to the strength of the short wave and
the ingredients are there for some heavy rain showers. East of
the Cascades there remains a good chance of thunderstorms
Thursday. Steering flow is stronger today and Wednesday, and this
means less chance for storms lingering and dumping heavy rain one
spot. And I must point out that even though we expect rain with
some of these storms, plenty of lightning is expected outside of
the storm cores, and this will land on very dry fuels that are
receptive to new fire starts. Thus, we have a Red Flag warning out
for abundant lightning on dry fuels beginning tonight and
continuing Wednesday through Thursday for most of the area. Please
see RFWMFR for the specific details.

The GEFS ensembles suggests a return to warm and dry conditions
(though with moderate amount of uncertainty and not to the extent of
the recent hot/dry weather) late this weekend into early next week.
-Spilde

&&

.PREV DISCUSSION... /Issued 344 PM PDT Tue Sep 5 2017/

SHORT TERM...Through early Friday morning...
Low pressure centered approximately 200 nautical miles west of
the San Francisco Bay area of California and high pressure
centered aloft roughly over northeastern Oregon continue to bring
moderate southeast flow over the area this afternoon. This is
continuing to bring plenty of smoke and poor air quality to most
locations west of the Cascades this afternoon while cumulus clouds
build to the east, and fires along the crest have developed plumes.
Through Friday the low to west of California is expected to drift
northward bringing a strong possibility of showers and
thunderstorms across the forecast area as at least 3 shortwave low
pressure impulses more through in the southeast flow aloft.

As for air quality, in coordination with state and county
officials, an air quality alert has been issued for areas east of
the Cascades valid through noon Friday. From the Cascades westward
the air quality advisory has been issued until further notice, as
it will take widespread wetting rainfall to end our air quality
woes. Also, the dense smoke advisory in western Siskiyou County
has been extended through noon Thursday, at which time the
density of smoke could be reduced by expected weather conditions.

The primary focus today, outside of the air quality and smoke
concerns, has been on showers and thunderstorms expected today
through Friday. An initial shortwave impulse this afternoon and
evening will aid in the development of isolated showers and
thunderstorms mainly from the Cascades eastward, though there is
a slight possibility that we could see some thunderstorms in
western Siskiyou County and eastern Douglas County. Late this
evening through Wednesday morning elevated shortwave energy could
bring isolated thunderstorms west of the Cascades, with the
greatest concerns in western Siskiyou County and Curry County due
to stronger signals and upper level support there. Given the
nature of nocturnal thunderstorms, confidence is low in the
details tonight into Wednesday morning.

Wednesday through Thursday evening PWATs increase west of the
Cascades to 1.25" or greater, at times. This, along with
additional shortwave trough energy will increase the threat of
thunderstorms across much of the area. Currently, after the
initial shortwave trough moves through Wednesday morning, we
expect afternoon heating to aid with shower and storm development
Wednesday. Wednesday evening into Thursday morning smaller
vorticity maxima are expected to move through from the southeast.
Thursday afternoon and evening the strongest shortwave trough in
the flow is expected to move through yielding a scattered
thunderstorm threat westward to the coast, and also the threat of
significant wetting rainfall for some areas. Locations down
drainage of areas that have severely burned recently will need to
be on the lookout for the possibility of flash flooding. At this
time we have not issued any watches for this flash flood potential
because we want to keep the focus on the smoke and the lightning,
and better pinpoint where this heavy rainfall threat may be. At
this point it appears that Thursday afternoon and evening there
could be a complex of showers and thunderstorms with significant
wetting rainfall that moves northward along or near the Cascades.
We'll be attempting to hone in on this as that time nears. BTL

LONG TERM...Friday morning through next Wednesday...
The operational models are in fairly good agreement during this
forecast period. The upper trough will eventually become cutoff
later Friday, then migrate south into southern California by
Sunday. Instability will increase Friday afternoon as the upper
low begins to cutoff and we could be looking at a chance of
thunderstorms along and east of the Cascades and northern
California. Could not rule out isolated thunderstorms in portions
of the westside, but confidence on this is low.

After Friday, thunderstorm threats will end as the cutoff low moves
south and upper ridging begins to build in from the west. This will
bring a return to dry and warmer conditions over most inland
locations. A weak front will bring brief cooling on Saturday, then a
thermal trough is expected to develop along the coast Sunday and
remain a play maker through Monday because this will bring moderate
east to northeast winds with moderate to poor recoveries for the mid
slopes and ridges along the Coast Range and western Siksyou County.

The models show the cutoff upper basically wobbling between central
and southern California Sunday through at least early next week.
There is some indications it could tap into some monsoonal moisture
Tuesday and Wednesday afternoon increasing the potential for
isolated thunderstorms east of the Cascades Tuesday afternoon, then
maybe affecting some westside locations next Wednesday afternoon,
but it's still a long ways out there and the details on this will
likely change. So in a nutshell, confidence is moderate to high
we'll warm up again with above normal temperatures for most inland
locations, but low confidence on the threat for thunderstorms. Much
will depend on the location of the cutoff upper low. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 11 AM Wednesday to 11 PM PDT Thursday for
     ORZ615>617-620>625.
     Red Flag Warning from 11 PM this evening to 11 PM PDT Thursday
     for ORZ618-619.
     Dense Smoke Advisory from 3 PM Wednesday to midnight PDT
     Wednesday night for ORZ025-027.

CA...Red Flag Warning from 11 AM Wednesday to 11 PM PDT Thursday for
     CAZ281-282-284-285.
     Red Flag Warning from 11 PM this evening to 11 PM PDT Thursday
     for CAZ280.
     Dense Smoke Advisory until noon PDT Thursday for CAZ080>084.

Pacific Coastal Waters...None.

MAS/BTL/CC/FB/MNF

In the hours before

Special weather statement, Sep 5, 9:14 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Medford OR
914 PM PDT TUE SEP 5 2017

CAZ080-081-083-060500-
Central Siskiyou County CA-
North Central and Southeast Siskiyou County CA-
Western Siskiyou County CA-
914 PM PDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU COUNTY
UNTIL 1000 PM PDT...

At 913 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Yreka, moving northwest at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Yreka, Montague, Fort Jones, Klamath River, Tree Of Heaven
Campground, Scott Bar, Hornbrook and Grenada.

* This includes the following highways...
   Highway 3 in California between mile markers 31 and 50.
   Highway 96 in California between mile markers 78 and 105.

LAT...LON 4184 12231 4149 12259 4167 12309 4199 12283
TIME...MOT...LOC 0413Z 133DEG 26KT 4167 12268

MAS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 9:14 PM PDTSpecial Weather StatementMFRSiskiyou46 min
Sep 6, 9:54 AM PDTFlash Flood WatchMFRSiskiyou31 hr
Sep 6, 2:08 PM PDTSpecial Weather StatementMFRModoc22 min
Sep 6, 3:37 PM PDTSpecial Weather StatementMFRDel Norte23 min

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.